Michigan, 2003

Lightning Strike in Michigan, July 17, 2003

July 17, 2003 · NWS APX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 17, 9:15 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 17, 9:15 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1015 AM EDT THU JUL 17 2003

COLD FRONT HAS CLEARED EASTERN UPPER MICHIGAN AND NOW PRESSING
THROUGH THE TIP OF THE MITT COUNTIES. FORCING CONTINUES TO INCREASE
ACROSS NORTHERN LOWER MICHIGAN ON THE WARM SIDE OF FRONTOGENETIC MAX
OVER LAKE SUPERIOR...INTERSECTING BAND OF CONDITIONALLY UNSTABLE MID
LEVEL LAPSE RATES FROM NORTHERN WI ACROSS NORTHERN LOWER MI (QUITE A
BIT OF ACCAS OVER THE AREA THIS MORNING). THUS...DESPITE RELATIVELY
DRY ATMOSPHERE OVER THE REGION RADAR PLOTS SHOWING SHOWERS AND
THUNDERSTORMS FLARING UP A BIT OVER WI AND NORTHERN LOWER MI
PRIMARILY SOUTH OF A LINE FROM THE DOOR PENINSULA EASTWARD INTO
CENTRAL LK HURON.

QUESTION FOR THE AFTERNOON THEN BECOMES HOW MUCH SURFACE BASED
INSTABILITY CAN BE GENERATED AHEAD OF THE FRONT TO AUGMENT ONGOING
(ELEVATED) SHOWER/THUNDERSTORM COVERAGE AS THE FRONT PRESSES THROUGH
NORTHERN LOWER MI.

CURRENT TIMING BRINGS FRONT SOUTH INTO THE M-72 CORRIDOR THEN ACROSS
ARENAC/GLADWIN COUNTIES BY 5 PM OR SO. MODIFIED SOUNDINGS AHEAD OF
THE BOUNDARY WITH 78/64 SFC PARCEL GENERATING SBCAPES OF 1200 J/KG
THIS AFTERNOON...AND LAPS PLOT ALREADY DEPICTING 500-1000 J/KG AS OF
9 AM. LOW LEVEL CONVERGENCE WITH THE FRONT NOT OVERLY IMPRESSIVE BUT
COMBINED WITH THE FRONTOGENETIC FORCING ALREADY OVER THE AREA PLAN ON
KEEPING SCATTERED SHOWERS/TSTMS GOING THROUGH THE AFTERNOON FOR
AREAS SOUTH OF M-72...AND EVEN LINGERING INTO THE EVENING IN THE
EXTREME SOUTHERN COUNTIES. NORTH OF M-72...EXPECT SHOWERS/THUNDER TO
BE RELATIVELY SHORT LIVED (ALREADY DONE IN E UPPER MI) AS THE FRONT
SLIPS THROUGH BY EARLY AFTERNOON...AND WILL ADJUST GRIDS/ZONES
ACCORDINGLY.

SEVERE WEATHER DOES NOT APPEAR TO BE MUCH OF A THREAT THIS AFTERNOON
WITH WIND FIELDS 35 KNOTS OR LESS THROUGH 500 MB AHEAD OF THE
FRONT...AND WET BULB ZERO HEIGHTS RUNNING AROUND 12 K FEET. BUT OF
COURSE WILL MONITOR THUNDERSTORMS DURING THE COURSE OF THE AFTERNOON.

.APX...NONE.

ADAM
Hazardous weather outlook, Jul 17, 10:04 AM EST, 2 hours 52 minutes before
MIZ008-015>036-041-042-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1104 AM EDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN
THROUGH 700 PM...PRIMARILY SOUTH OF M-72. THESE THUNDERSTORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY...THEN AGAIN ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ADAM

The radar

The NCL Michigan radar (KAPX), 70 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Missaukee

When
July 17, 12:56 PM EST
Where
Missaukee County, 6 mi N of Arlene
Injuries
2 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Two men were walking along a puddled trail in Bloomfield Township when lightning struck in the immediate vicinity. The two were knocked to the ground, and were treated at the scene by an EMS crew for cuts and scrapes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379709.